FAQs About Kaletra (Lopinavir/Ritonavir)
January 12, 2012
Don't see your question? Ask it in our Choosing Your Meds forum or Managing Side Effects of HIV Treatment forum!
Starting Treatment | Switching Treatment | Side Effects | Drug Interactions | Switching Formulations | Monotherapy
- My partner has been doing well on Retrovir (zidovudine, AZT) and Truvada (tenofovir/FTC), but now his doctors want him to switch out the Retrovir for Kaletra. According to them, Kaletra is more "modern" compared to Retrovir. Is it wise to switch off meds that seem to be working?
- My girlfriend takes Kaletra and Truvada (tenofovir/FTC) once a day. Her doctor suggested she switch the Kaletra for Reyataz (atazanavir) boosted with Norvir (ritonavir), also taken once daily. Are there known benefits of making this switch?
- I am currently taking Viramune (nevirapine), Epivir (lamivudine, 3TC) and Zerit (stavudine, d4T). Would it be all right for me to swap the Zerit for Kaletra?
- I'm doing well on my current regimen, but I'm thinking of switching from Viramune (nevirapine) to Kaletra. A recent study showed that Kaletra is less likely to cause fat loss than Sustiva (efavirenz, Stocrin), which is in the same drug class as Viramune. I have severe fat loss from past regimens, so I'm always on the lookout for fat-friendly drugs. Do you think I should switch?
- I'm currently taking Epzicom (abacavir/3TC, Kivexa) + Kaletra. My CD4 count is between 200 and 300, and my viral load is between 900 and 2,000. My doctor thinks I should start a new regimen that includes Isentress (raltegravir), but I'm not so sure. I think I'm doing fine, and I'm worried that if I switch to new meds, they won't work out, and I won't be able to resume my current regimen. What should I do?
- I'm taking Reyataz (atazanavir) + Norvir (ritonavir) + Truvada (tenofovir/FTC), but the Norvir has turned my eyes yellow. I'm thinking about a switch from Reyataz + Norvir to Kaletra, but am worried that Kaletra may be more likely to cause fat-related problems. Could you clarify the risks?
- What can I do about gut side effects on Kaletra?
- My friend takes Kaletra. He gets diarrhea two times a day, almost every day, even though he tries to eat safe food. Is this a side effect of Kaletra?
- I've been successfully taking Epzicom (abacavir/3TC, Kivexa) + Kaletra for two years. However, as an African American, I'm more susceptible to kidney problems than other HIVers. Should I be concerned about the heart and kidney safety of this regimen?
- I am a man who's been living with HIV for over two years. I love my regimen of Kaletra + Truvada (tenofovir/FTC), but I've noticed lately that my sex drive isn't what it used to be. Can you suggest anything to help? Could vitamins do the trick?
- I have been on my current regimen of Kaletra + Truvada (tenofovir/FTC) for about two years. Immediately after starting, I experienced nausea, diarrhea and headaches, but now the side effects have vanished. My CD4 count is around 500 and my viral load is undetectable, but I'm scared the lack of side effects means my meds aren't working as well anymore. Could that be true, or has my body just gotten used to them?
- After about a week on Kaletra I started to feel sharp pains in my kidney region. Is there any connection between the Kaletra and these pains?
- I am switching regimens from Viracept (nelfinavir) and Combivir (AZT/3TC) to Kaletra and Epzicom (abacavir/3TC, Kivexa) due to resistance. I am concerned over the potential of lipodystrophy. Is there anything I can do to prevent it from happening, and what other side effects can I expect from this regimen?
- I have heard that one of the side effects of Kaletra is the onset of diabetes. When I brought this to my doctor's attention she advised me to add more diabetes meds and to watch my weight and increase my exercise. I am frustrated because I feel that Kaletra, while having brought my viral load to undetectable, is one of the reasons that I am taking diabetic meds. What do you think?
For frequently asked questions on other HIV/AIDS topics, click here.